Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 16, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 3, 2024, 10:53 PM CDT for Nuckolls County, Webster County, Nebraska. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2024, 10:53 PM CDT (03:53 UTC)
- Expired
- May 3, 2024, 11:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 20 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:01 PM CDT | TSTM WND DMG | 4 S Lawrence, NE | Viewer reported damage 4S of Lawrence. Some sheds were damaged along with some tree tops. |
| May 3, 11:12 PM CDT | TSTM WND GST 53 | 6 Nw Nelson, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WFUS53 KGID 040353
TORGID
NEC129-181-040415-
/O.NEW.KGID.TO.W.0016.240504T0353Z-240504T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1053 PM CDT Fri May 3 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northwestern Nuckolls County in south central Nebraska...
East central Webster County in south central Nebraska...
* Until 1115 PM CDT.
* At 1053 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Guide Rock, or 29 miles south of Hastings,
moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Nelson around 1105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4009 9838 4017 9843 4030 9829 4034 9813
4019 9803
TIME...MOT...LOC 0353Z 245DEG 44KT 4017 9832
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HickfordWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 6:38 PM CDT, 4 hours 15 minutes earlier. Its key messages:
- Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
- After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
- Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 3, 10:25 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Hastings NE 1025 PM CDT Fri May 3 2024 NEZ061-062-073-074-040530- Buffalo-Hall-Phelps-Kearney- Including the cities of Kearney, Grand Island, Holdrege, and Minden 1025 PM CDT Fri May 3 2024 Strong winds of 50 to 55 MPH with occasional gusts to near 60 MPH are being observed behind a strong line of thunderstorms moving across south central Nebraska. These strong winds will likely remain elevated for around 1 to 2 hours before subsiding overnight. Rossi
Local storm report, May 3, 10:37 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1037 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM Hail 4 SW Upland 40.28N 98.96W
05/03/2024 E1.00 Inch Franklin NE Public
Report on social media of quarter sized hail
near the Hwy 10 and 4 Junction. Time
estimated from radar.
&&Local storm report, May 3, 10:39 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1039 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Gst 1 NE Holdrege 40.45N 99.37W
05/03/2024 M55 MPH Phelps NE AWOS
&&Local storm report, May 3, 10:41 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1041 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Tstm Wnd Gst 2 ESE Campbell 40.29N 98.69W
05/03/2024 M51 MPH Webster NE Mesonet
&&Local storm report, May 3, 10:43 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1043 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Non-Tstm Wnd Gst 6 NE Gothenburg 40.99N 100.07W
05/03/2024 M51 MPH Dawson NE Mesonet
&&Local storm report, May 3, 10:45 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1045 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM Tstm Wnd Gst 6 SSE Kearney 40.63N 99.03W
05/03/2024 M50 MPH Kearney NE Mesonet
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 43 min |
| May 3, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper | 50 min |
| May 3, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 47 min |
| May 3, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 50 min |
| May 3, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 50 min |
| May 3, 9:17 PM CDT | Tornado Warning | GID | Phelps | 13 min |
| May 3, 9:18 PM CDT | Tornado Warning | GID | Franklin, Harlan, Kearney, Phelps | 27 min |
| May 3, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Kearney, Phelps, Webster | 48 min |
| May 3, 10:16 PM CDT | Tornado Warning | GID | Adams, Franklin, Kearney, Webster | 14 min |
| May 3, 10:17 PM CDT | Tornado Warning | GID | Franklin, Webster | 13 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Franklin, Hall, Hamilton, Kearney and 2 more | 41 min |
| May 3, 10:29 PM CDT | Tornado Warning | GID | Adams, Webster | 16 min |
| May 3, 10:46 PM CDT | Areal Flood Advisory | GID | Buffalo | 4 hr |
| May 3, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 2 more | 48 min |
| May 3, 11:10 PM CDT | Tornado Warning | GID | Clay, Nuckolls | 20 min |
| May 3, 11:14 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 46 min |
| May 3, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more | 44 min |
| May 3, 11:40 PM CDT | Tornado Warning | GID | Fillmore | 20 min |
| May 4, 12:11 AM CDT | Special Weather Statement | GID | Fillmore, Polk, Thayer, York | 49 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.